Wednesday, May 7

Sometimes the cure is worse than the illness...

I'm sitting here fighting off waves of nausea and anxiety which, I think, is due to stopping Lamictal abruptly. Lamictal is one of the two meds I've been taking to treat bipolar disorder. I was up to taking 300 mg of Lamictal when I went to see my psychiatric nurse, Erin, yesterday afternoon.

I had an itchy rash all over my arms that started to spread to my legs and back. Erin also noticed that my legs were red. She's not the first one that noticed...the pain management doctor noticed it and I brought it up to my internist who said it could be caused by any number of things, including all the meds that I take. Suddenly Erin was very serious. She wanted to know if I noticed any differences in my mouth, tongue swelling, something like that? And I said no, starting to worry already.

Well, surprise, folks, there are a bunch of medications out there--including our favorite pain NSAIDs--that can cause a potentially serious or fatal condition called Stevens Johnson Syndrome. I read the web page and I don't think that's going on here but I most definitely have reddened skin and itchy blisters caused by something. Nothing in my mouth and no skin sloughing off--knock on wood. :P

Erin told me to stop taking the Lamictal altogether. I imagine there must be some side effects from going right down to 0 from 300 mg and maybe that's why I have the anxiety and shakiness. To treat that, I'm supposed to take an Ativan, a tranquilizer.

To treat the itchiness and rash--the internist thought I might have a poison ivy or something like that--I'm taking a medication pack with a variation of prednisone. That's raising my blood sugar to high levels and they were already high this month to begin with. I've been trying to figure out why. I'm not eating the kind of food to deserve these numbers doggone it, it's not fair!

I just looked up this information about Abilify:
Abilify may cause you to have high blood sugar (hyperglycemia). Talk to your doctor if you have any signs of hyperglycemia such as increased thirst or urination, excessive hunger, or weakness. If you are diabetic, check your blood sugar levels on a regular basis while you are taking Abilify.

Great. And the thing is, I knew it because Erin told me about it way back when I began to take it...and I forgot it! I forgot it because of all the other crazy stuff that's been going on around here.

Would I be better off not taking anything at all? I don't know...I've been on some kind of medication now for years because of chronic depression. But are the meds worse than the disease? Do I have the courage to find out?

I wanted to go around reading other blogs and commenting on them but I'm so jittery I can barely sit still.

Other stuff: I had an MRI today for the maybe-cyst on my right kidney. I wasn't supposed to eat for five hours before the test but oooops! I forgot and ate breakfast. I wonder if that will affect the test?

The hearing in Tennessee has been postponed until July...the hearing to determine residential custody for Little T is coming up at the end of this month. TB's legs still hurt but seem better. We still can't pay any bills with little to no income coming in. And yet, we're living and breathing, so that's something.


Michelle said...

I'm keeping all of you in my thoughts and prayers. You and TB are absolutely awesome grandparents, parents, and cat lovers, and it breaks my heart to see you going through such stress :(

In a week and a half, we also have a hearing to determine whether a change in custoday is needed for my stepson. His mother does not believe he has a disorder and is basically of the thought, "No one will tell me how to raise my son." As well as not providing for most of his basic needs and leaving him with his 80-something year old great grandmother while she parties on weekends. It really sucks and I'm not looking forward to it.

Nancy in PA said...

Thanks for keeping us posted! It's unbelievable, all the interactions for all the different meds... I need to check my own, thanks for reminding me!!!

We are praying for all of you - hang in there!

Grace In Small Things

Blog Archive

Bloggers 50 & Over